A well-circumscribed henna tattoo hypersensitivity reaction

Authors


Dr. John A Craven, Department of Emergency Medicine, The Canberra Hospital, Garran 2605, ACT Australia. Fax: +61 2 62444100; email: jcraven@ausdoctors.net

While holidaying in Bali, a 9-year-old boy had a temporary henna ‘tattoo’ painted on his shoulder. Four days later, he had a second ‘tattoo’ painted on his back. On return to Australia the following week, he proceeded to develop an elevated, erythematous rash at the site of the tattoos and a macular rash around the axilla and groin (Fig. 1). He was treated with antihistamines and emollient and the rash gradually resolved. He was advised to avoid henna tattoos in the future.

Figure 1.

Chinese dragon rash: the hypersensitivity reaction to the second tattoo and associated axilla rash.

Henna tattooing is a common tradition among the various Middle Eastern and Hindu cultures. Natural henna imparts a brownish-orange pigment to the skin over a number of hours and has a low rate of hypersensitivity.1 A modern technique is to mix the henna with paraphenylenediamine, a black pigment commonly used as a hair dye. This ‘black henna’ creates a blacker ‘tattoo’, speeds up the fixation process and has a high rate of hypersensitivity reactions. Clinically, reactions are consistent with type IV hypersensitivity reactions and generally occur at 3–10 days following application.2

It is recommended that black henna should be avoided, especially by people who have had previous adverse reactions.

Ancillary